Heat, Ballard
- When
- June 23, 11:00 AM CST to 6:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
South of a stationary front draped across central Indiana and Illinois, potentially hazardous heat and humidity was observed over western Kentucky. Afternoon heat indices peaked between 105 and 110 degrees.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
South of a stationary front draped across central Indiana and Illinois, potentially hazardous heat and humidity was observed over western Kentucky. Afternoon heat indices peaked between 105 and 110 degrees. At the Paducah airport, the highest hourly heat index reading was 109 degrees. Other maximum hourly heat index readings included 105 at Henderson, 108 at Madisonville, 107 at Murray, and 106 at Hopkinsville. The low temperature of 81 degrees at Paducah was the warmest low temperature on record for the month of June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 5:23 AM CST, 5 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
623 AM CDT THU JUN 23 2016
.SHORT TERM...(Today through Saturday night)
Issued at 310 AM CDT Thu Jun 23 2016
Hazard highlights today/tonight. There could be a few severe
storms this afternoon and evening. A Heat Advisory will be in
effect today.
Warm start to the day with lows in the upper 70s near 80. Temps
will quickly rise through the morning, without much cloud cover,
and with trajectories SW to WSW. This coupled with 70s dew points
means highest heat index values around 105F. Some areas may be a
degree or two above or below. But given it'll be the 2nd
consecutive day, an Advisory seems warranted. Convection and
clouds may have an effect on Advisory level heat this afternoon.
That can be addressed accordingly. Front will be near I-64 early
this afternoon, pushing south into the northern 1/3 of the area
this evening. The airmass is forecast to be extremely unstable.
Best shear/wind fields will be from the EVV tri-state area ENE,
weakening to the west. However given the degree of instability,
strong to possibly severe storms forecast with damaging winds and
marginally severe hail possible. Locally heavy rain possible too.
Will use isolated/scattered coverage terminology for now given
uncertainty. Decent WSW breeze today, but do not plan on any Lake
Wind Advisory given trajectories and marginal values.
Convective chances push south tonight, and end from southern IL
into southwest IN. The front should be across SEMO, WRN KY by 12z
Friday. Chance PoPs Friday will be mainly over SEMO. Dry
elsewhere. Will carry a low/slight chance PoP and progress the
chances from west to east Friday night through Saturday night
driven by a weak mid level feature that will move from MO and
across the area, and some support from the stalled boundary that
should become a warm front with time. Still on the hot side Friday
and Saturday, but not as hot as today.
.LONG TERM...(Sunday through Wednesday)
Issued at 310 AM CDT Thu Jun 23 2016
At the beginning of the extended forecast period, mid level
shortwave energy in the northern stream was forecast by the medium
range models to move eastward toward the eastern seaboard. This will
combine with the moist, unstable atmosphere that should be over the
PAH forecast area through the weekend/at least part of Monday. Thus,
scattered showers and tstms should be able to develop mainly in the
heat and humidity of the afternoons.
The deterministic models were in fairly good agreement with the
overall flow pattern aloft. However, the 00Z ECMWF/CMC appear to
have a singular band of clouds/pcpn associated with a sfc wind shift
to the north early Tuesday, while the GFS depicts two separate bands
of clouds/pcpn, one occurring much earlier than the ECMWF/CMC
solution. The non-GFS solution seemed more realistic, as there did
not seem to be enough energy aloft to significantly alter the sfc
pattern until early Tuesday, when a lobe of shortwave energy
centered over eastern Canada and the Great Lakes swings through
(which the models generally agree on). Thus, by Monday night, PoPs
should begin to decrease as the true airmass change to drier cooler
conditions begins to occur. We tried to downplay PoPs a bit from the
initialization blend starting Tue because of this apparently likely
scenario. PoPs will not be zero everywhere, however. By Wednesday
(Day 7), an overrunning pattern might begin to set up, enabling
enough lift for perhaps widely scattered showers and tstms, mainly
in the western half of the region.
Temps are expected to drop back to seasonable levels by Day 7, with
dewpoints back into the more comfortable 60s.
&&
.AVIATION...
Issued at 623 AM CDT Thu Jun 23 2016
Generally VFR conditions with some 5-10k/ft clouds scattered
ahead of a front that will reach Interstate 64 by this afternoon.
Gusty SW winds ahead of the front 10 kts, some gusts up to 20 kts
or so. Will have low end mention of TSRA in the terminal forecasts
later today, this evening as the front continues to move slowly
south. Winds should let up tonight. Lower cigs, vsby conditions
will occur if any of the storms affect the terminals directly.
&&
.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 5 PM CDT this afternoon for ILZ075>078-
080>094.
MO...Heat Advisory until 5 PM CDT this afternoon for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory until 5 PM CDT this afternoon for INZ081-082-
085>088.
KY...Heat Advisory until 5 PM CDT this afternoon for KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 336 AM CDT THU JUN 23 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 336 AM CDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAT ADVISORY TODAY. MAX HEAT INDEX VALUES AROUND 105 DEGREES MOST AREAS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM MIDDAY ON INTO THE EVENING. DAMAGING WINDS AND MARGINALLY SEVERE HAIL POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTHEAST MISSOURI AND FAR WEST KENTUCKY FRIDAY. FOR SATURDAY THROUGH WEDNESDAY...ON AND OFF THUNDERSTORM CHANCES CONTINUE...WITH THE BEST CHANCE MONDAY. STRONG STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH EARLY TONIGHT.
The national radar mosaic for the moment the first event began.
22 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636090, 636091, 636092, 636093, 636094, 636095, 636096, 636097, 636098, 636099, 636100, 636101, 636102, 636103, 636104, 636105, 636106, 636107, 636108, 636109, 636110, 636111.